Ototoxicity of cisplatinum in children and adolescents

Br J Cancer. 1990 Jun;61(6):927-31. doi: 10.1038/bjc.1990.208.

Abstract

Twenty-two children and adolescents who had received cisplatinum for the treatment of solid tumours underwent audiometry to ascertain the extent of hearing damage. Five patients complained of hearing difficulties, causing difficulty at school in one child. Hearing loss greater than 20 decibels occurred in four patients at 1,000 Hz, seven at 2,000 Hz, 13 at 4,000 Hz and 21 at 8,000 Hz. Median hearing loss was greater at higher frequencies (P less than 0.0001), and with increasing cumulative dose of cisplatinum. However, a 'plateau' phenomenon was observed, with no apparent further deterioration in hearing loss at doses greater than 600 mg m-2. Two children who had received prior aural radiotherapy had severe hearing loss. Severe, mostly asymptomatic, ototoxicity is common in children given cisplatinum. However, there is considerable interpatient variability in the hearing loss suffered.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adolescent
  • Adult
  • Child
  • Cisplatin / adverse effects*
  • Female
  • Hearing / drug effects
  • Hearing / radiation effects
  • Hearing Loss / chemically induced*
  • Hearing Loss, High-Frequency / chemically induced*
  • Hearing Tests
  • Humans
  • Male

Substances

  • Cisplatin